Doctor Prescribed Nortriptyline for Persistent Headaches, But...

Discussion in 'Support' started by LifesABeach, Mar 28, 2015.

tinnitus forum
    1. LifesABeach
      Depressed

      LifesABeach Member

      Tinnitus Since:
      02/2006
      Cause of Tinnitus:
      Wish I knew
      My original post/story, fyi. https://www.tinnitustalk.com/threads/did-it-on-my-own-since-2006-but-need-help-now.8497/

      I saw a neurologist today, mostly for the headaches I've had on a daily basis since this past December. I listed on the intake forms tinnitus and every other symptom I've experienced that I thought he might want to know about, but understood that my primary doctor was sending me to the neurologist mainly for the headaches and that the guy wasn't going to be focusing at all on tinnitus, which was fine with me.

      Anyway, after what seemed like the taking of a very thorough history and running through a fairly time-consuming clinical exam, he tells me what he thinks my headache problem (New Daily Persistent Headache - http://www.medscape.com/viewarticle/723842_5). Then he starts to describe it and I think, "oh great, something else that generally can't be cured for many of us."

      Anyway the first thing he wants to do treatment-wise (after sending me for a follow-up to the brain MRI I've already had and then maybe for a lumbar puncture ... woohoo, party time) is prescribe a low dose of nortriptyline/Pamelor. I've read some of the stuff on this board about Pamelor re: treating tinnitus, and I see that some folks say it helps tinnitus and others say it made their tinnitus worse.

      This doc is prescribing the drug to treat my headaches, though. Anybody out there have experience with nortriptyline for headaches? If so, how did it go? Help the headaches or hurt? Affect the tinnitus one way or the other, or stay the same?

      I know I can't divorce myself from the fact that even if I'm taking the stuff for headaches it can still help or hurt or have no effect on my tinnitus. And I know that I have to decide the cost/benefit stuff for myself re: taking a new medication and what might happen to my tinnitus. I'm just hoping for some relief somewhere ... be it the headaches, tinnitus, jaw pain, insomnia, anxiety, or whichever of my long list of complaints. I feel like, if I can gain ground with one of those then I'll be better able to cope with the rest b/c right now I'm just completely stung out and hanging on by fingertips.

      Any advice, input, past experience?

      Thanks.
       
    2. linearb
      Psychedelic

      linearb Member Hall of Fame

      Location:
      East Coast USA
      Tinnitus Since:
      1998
      It did nothing for me as a pain reliever, personally.

      Be careful with having lots of procedures done, unless of course you're very sure they're all necessary. A lumbar puncture is not a risk free procedure. If your T is caused by intracranial pressure then there's some possibility that the puncture could actually help... but there are also plenty of stories of lumbar puncture causing T.
       
    3. LifesABeach
      Depressed

      LifesABeach Member

      Tinnitus Since:
      02/2006
      Cause of Tinnitus:
      Wish I knew
      Thanks for your reply, linearb.

      Yeah, I'm not too excited about the prospect of a lumbar punture! I would go directly to my primary care doctor about that if the neurologist started pushing me to have it; I trust my primary to steer me correctly on stuff like that.

      You noted that nortriptyline did nothing for you re: pain relief. Could you tell me if you found anything that did (so that I can consider it with my doc re: the persistent headaches)?

      Thanks!
       
    4. 21cbrain

      21cbrain Member

      Location:
      New York City, NY
      Tinnitus Since:
      4/17/2015
      Hi- I have suffered from migraines since around 2006ish with eventually 20 headache days a month (strong family history). I respond to sumatriptan once the headache starts but the headache recurs after 24 hours so I was living on triptans- not good. Tried migraine preventives such as atenolol, verapamil, and topamax without any impact. I did NOT want to go on Nortriptyline because of possible weight gain. I finally did and I must say it made a big difference. My migraines occur much less frequently. I started on 60mg and recently increased to 75mg and I think I'm getting better prevention. I initially put on some weight but later took it off and reput it back on for factors independent of the Nortriptyline. One thing to know though- it can elevate your pulse/BP- not dangerously, but enough so you notice it- like a resting pulse in the 90's. So I take a dose of a beta blocker (atenolol, propranolol) as well, which conveniently enough may have a migraine prevention effect.

      I've been on Nortriptyline since before tinnitus so I can't speak to its effect on tinnitus.
       
    5. LifesABeach
      Depressed

      LifesABeach Member

      Tinnitus Since:
      02/2006
      Cause of Tinnitus:
      Wish I knew
      Thanks for the info, @21cbrain. I'm glad that nortriptyline worked for your migraines. It ended up not being the answer for my headaches, unfortunately, and it aggravated the tinnitus. So, I'm still looking for something that will help the daily headaches without hurting the tinnitus.
       
    6. OnceUponaTime
      Facebooking

      OnceUponaTime Member Benefactor

      Location:
      New York
      Tinnitus Since:
      11/11
      Cause of Tinnitus:
      Allergies or Acoustic Trauma, Stress
      @Lifes Did the t get better after you stopped it??? Thanx.
       
    7. LifesABeach
      Depressed

      LifesABeach Member

      Tinnitus Since:
      02/2006
      Cause of Tinnitus:
      Wish I knew
      No, not really.
       
    8. truesilence

      truesilence Member

      Tinnitus Since:
      03/2014
      Try magnesium.
       
    9. LifesABeach
      Depressed

      LifesABeach Member

      Tinnitus Since:
      02/2006
      Cause of Tinnitus:
      Wish I knew
      I did try mag. No help. But thanks anyway.
       
    10. JadeNYC

      JadeNYC Member

      Location:
      NYC
      Tinnitus Since:
      04/2016
      Cause of Tinnitus:
      TBI/concussion
      Nortryptyline absolutely helped reduce my chronic intractable migraines and anxiety.
      I stopped taking it due to cognitive/hazy side effects which not everyone has.
      I unfortunately felt tired, lethargic and not as sharp but in retrospect, it was worth not being in a constant state of pain.
      I now take Treximet as an migraine abortive which is the only thing that helps. I am considering going back on Nortriptyline for both T and chronic pain.
      Hoping it will be helpful to both of us for both causes. I would suggest starting on a low dose if you do end up taking it.
      Best of luck
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.